Texas, 2020

Hail and Damaging Winds in Texas, March 4, 2020

March 4, 2020 · NWS FWD · 6 events in 3 counties and zones

A complex of storms moved across the middle of the state, extending as far north as parts of Central Texas. Marginal severe thunderstorms moved across the far southern and southeastern counties of our CWA causing scattered wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A complex of storms moved across the middle of the state, extending as far north as parts of Central Texas. Marginal severe thunderstorms moved across the far southern and southeastern counties of our CWA causing scattered wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 4, 6:03 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Mar 4, 6:03 AM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
603 AM CST Wed Mar 4 2020

.SHORT TERM... /NEW/
Update:
No major changes were made to this morning's forecast. The main
changes were to expand the mention of thunder further north into
the rest of North and Central through the morning hours.

With the frontal boundary still just south of our CWA, the
expectation is that much of the severe weather will remain south
of our area. That being said, there remains plenty of instability
along with steep mid-level lapse rates, allowing for small hail to
remain the main threat. Can't rule out gusty winds as well, but
given the elevated nature of these storms, damaging winds appear
unlikely at this time.

Winds this morning have begun to increase areawide, gusting to
around 30 mph in some locations. This is expected to be the case
through much of the morning hours and into the afternoon as the
main weather system moves overhead.

Precipitation is expected to diminish late today as the shortwave
keeps tracking to the east. Winds will likely diminish after
sunset, leaving behind partly cloudy skies with lows in the 40s
across the region.

Hernandez

Previous Discussion:
/Through Tonight/

Widespread precipitation has begun to develop across the western half
of the state as anticipated, with showers ongoing across the Brazos
Valley at the moment. The culprit for today's precipitation will
be the combination of a stalled front across Central Texas coupled
with an approaching shortwave currently centered between Big Bend
National Park and El Paso.

Gradual eastward movement through the night will enhance the
development of additional showers and thunderstorms through much
of the heart of Texas, then gradually advance eastward this early
morning. As showers and thunderstorms increase in coverage and
spread eastward, there will be a potential for at least some small
hail from any storm across Central Texas. Instability and lapse
rates significantly drop off the farther north you go, with very
little opportunity for hail across North Texas.

The location and threats of severe weather will remain highly
dependent on the placement of the warm front. With the wind field
responding to the strong southerly flow ahead of the incoming
shortwave, it is possible this warm front makes a gradual
northward push into our southern tier of counties, mainly from
Bell to Leon Counties and points south. If a storm is able to
develop in the warm sector, the probability for large hail would
increase. At this point, it appears unlikely that the warm sector
will actually reach our CWA given the development of a surface low
appears to occur just southwest of the Temple/Killeen area, then
move to the southeast through the day. Although unlikely at this
time, if the warm sector does move into the the Bell to Leon
County area, there would be a temporary increase in the threat of
large hail, damaging winds, and can’t rule out an isolated
tornado given the strong low-level wind shear. Again, the threat
for damaging winds and tornadoes will remain near zero if the warm
front remains south of our region. The threat of severe weather
is expected to decrease through the late morning hours, and by
noon today, any severe weather potential will have moved out of
the region.

The other threat that will arise as precipitation invades North
and Central Texas will be that of flooding. Minor flooding of
roads will be possible as recent rainfall, combined with dormant
vegetation, will enhance runoff. A widespread area of 1 to 2
inches appears likely south of the Interstate 20 corridor.
Additionally, up to 3 inches would be possible across the Hill
Country. Prolonged heavy precipitation may lead to flooding of
roads this early morning and continue through the day tomorrow.
Therefore, if you encounter a flooded road, Turn Around, Don’t
Drown!

The bulk of the precipitation is expected to move eastward
through the late afternoon and evening hours as the shortwave
moves away from the region. Wind speeds are likely going to
increase throughout the morning as a tightening pressure gradient
translates to strong northeasterly winds. Winds could gusts as
high as 35 mph, but sustained winds will likely remain at to
slightly below 25 mph. Winds and precipitation will decrease
tonight, leading to a drying trend from west to east after
midnight.

With plenty of precipitation and cloud cover in place today,
highs will likely remain in the 50s for much of the region. With
the blustery northeasterly winds in place, it will feel about 10
to 15 degrees cooler than the actual temperature. Therefore, if
you are planning on venturing out today, make sure to prepare for
the chilly wind chills as well as the expected precipitation. Lows
tonight will dip into the 30s and 40s as a gradual clearing trend
commences from northwest to southeast.

Hernandez

&&

.LONG TERM... /Issued 202 AM CST Wed Mar 4 2020/
/Thursday through Tuesday/
Rain will move east of the region by sunrise Thursday as the
upper low opens up and lifts to the Mississippi Valley. Increasing
large scale subsidence will result in a clearing sky. Although
weak cold/dry air advection will remain through the day, temperatures
should still warm into the 60s. However, the dry air and clear
sky will help temperatures to fall steadily after sunset with
lows from the upper 30s to the mid 40s.

Ridging aloft and dry air near the surface will make for a beautiful
end to the week with abundant sun, a relatively light wind and
near normal temperatures both Friday and Saturday.

The upper ridge axis will move east of the region Saturday night
in response to a developing trough on the West Coast. This upper
pattern will result in a deepening lee trough across the Northern
and Central High Plains and the return of Gulf Moisture back to
the Southern Plains. Therefore, it will be mostly cloudy, more
humid, breezy, and mild Sunday and Monday with highs mainly in the
60s Sunday and 70s Monday. There will also be a chance for
showers and isolated thunderstorms Sunday and Monday as shortwave
energy embedded in southwest flow aloft moves across the region.

The upper flow will become more zonal Tuesday, but mild
temperatures and low rain chances will linger. Temperatures
Tuesday will remain above seasonal normals with highs in the lower
and middle 70s and lows in the 50s. It does appear that a cool
down will occur around the middle of next week with the passage of
a cold front.

79

&&

.AVIATION... /NEW/
/12Z TAFs/

Convection is ongoing across North and Central Texas as the main
upper level shortwave makes its way into the region. Given the
convective trends, there remains a mention of thunderstorms at all
North Texas airports until 14Z. After 14Z, expected rain to
continue sans lightning.

The ceiling forecast remains tricky given the sharp gradient in
low-level moisture on the north side of the surface low. For now,
have sided with the more optimistic forecast, keeping North Texas
MVFR through sunset tonight. This will be reevaluated in case IFR
looks more likely. For Waco, IFR is ongoing and expected to remain
in place through the rest of the morning. As the rain begins to
dissipate, MVFR will likely take over KACT and remain through the
rest of the day.

In addition to the ongoing precipitation, winds have begun to
increase, generally gusting to around 25 kts. They are expected to
remain quite breezy through the rest of today. Given the
orientation of the winds, moderate crosswind issues will be
possible on all northwest to southeast oriented runways.

Hernandez

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    56  44  70  44  66 /  90  60   0   0   0
Waco                59  46  70  44  66 / 100  60   0   0   0
Paris               60  43  69  42  64 /  90  50   0   0   0
Denton              56  41  70  42  65 /  90  50   0   0   0
McKinney            57  42  69  42  65 /  90  50   0   0   0
Dallas              57  45  71  45  66 /  90  60   0   0   0
Terrell             57  44  69  42  65 / 100  70   0   0   0
Corsicana           58  47  68  44  65 / 100  70   0   0   0
Temple              61  45  69  44  66 / 100  50   0   0   0
Mineral Wells       55  41  71  40  65 / 100  40   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

8
Hazardous weather outlook, Mar 4, 3:22 AM CST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
322 AM CST Wed Mar 4 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-050930-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
322 AM CST Wed Mar 4 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Scattered thunderstorms will continue this morning across the entire
region. Some storms may become severe across Central Texas with the
primary hazard being large hail. There is a conditional risk for
damaging winds and a tornado or two. Locally heavy rainfall may also
produce isolated flooding through this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Isolated thunderstorms are possible across the eastern portions of
North Texas on Monday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible through the morning hours today across
Central Texas.

In the hours before

Special weather statement, Mar 4, 5:44 AM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
544 AM CST Wed Mar 4 2020

TXZ159-160-041215-
Falls TX-McLennan TX-
544 AM CST Wed Mar 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MCLENNAN AND NORTHWESTERN
FALLS COUNTIES UNTIL 615 AM CST...

At 542 AM CST, Doppler radar was tracking a strong thunderstorm over
Golinda, or near Robinson, moving northeast at 35 mph.

Penny size hail will be possible with this storm.

 Locations impacted include...

Hewitt, Robinson, Bellmead, Lacy-Lakeview, West, Beverly Hills,
Lorena, Bruceville-Eddy, Riesel, Golinda, Hallsburg, Northcrest,
Leroy and Ross.

LAT...LON 3132 9724 3184 9709 3186 9704 3158 9684
      3132 9704
TIME...MOT...LOC 1142Z 204DEG 31KT 3138 9707

Bonnette
Special weather statement, Mar 4, 6:33 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
633 AM CST Wed Mar 4 2020

TXZ145-146-161-041300-
Limestone TX-Hill TX-Navarro TX-
633 AM CST Wed Mar 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HILL...NORTHWESTERN
LIMESTONE AND SOUTHWESTERN NAVARRO COUNTIES UNTIL 700 AM CST...

At 633 AM CST, Doppler radar was tracking a strong thunderstorm near
Coolidge, or 16 miles west of Mexia, moving northeast at 30 mph.

Penny size hail will be possible with this storm.

 Locations impacted include...
Hubbard, Coolidge, Dawson, Mount Calm and Richland.

LAT...LON 3165 9671 3176 9688 3208 9667 3192 9641
TIME...MOT...LOC 1233Z 216DEG 24KT 3177 9675

79
Special weather statement, Mar 4, 6:49 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
649 AM CST Wed Mar 4 2020

TXZ121-134-041315-
Ellis TX-Kaufman TX-
649 AM CST Wed Mar 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KAUFMAN AND
NORTHEASTERN ELLIS COUNTIES UNTIL 715 AM CST...

At 648 AM CST, Doppler radar was tracking a strong thunderstorm over
Alma, or near Ennis, moving northeast at 30 mph.

Penny size hail will be possible with this storm.

 Locations impacted include...
Ennis, Grays Prairie, Alma, Cottonwood and Rosser.

LAT...LON 3246 9627 3236 9640 3236 9645 3235 9645
      3233 9643 3226 9652 3225 9653 3232 9666
      3255 9650
TIME...MOT...LOC 1248Z 213DEG 25KT 3232 9656

79
Special weather statement, Mar 4, 6:51 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
651 AM CST Wed Mar 4 2020

TXZ121-134-041315-
Ellis TX-Kaufman TX-
651 AM CST Wed Mar 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KAUFMAN AND
NORTHEASTERN ELLIS COUNTIES UNTIL 715 AM CST...

At 648 AM CST, Doppler radar was tracking a strong thunderstorm over
Alma, or near Ennis, moving northeast at 30 mph.

Penny size hail will be possible with this storm.

 Locations impacted include...
Ennis, Grays Prairie, Alma, Cottonwood and Rosser.

LAT...LON 3246 9627 3236 9640 3236 9645 3235 9645
      3233 9643 3226 9652 3225 9653 3232 9666
      3255 9650
TIME...MOT...LOC 1248Z 213DEG 25KT 3232 9656

79

The radar

The Shreveport radar (KSHV), 184 km away, was scanning. The volume nearest the first event began at 13:02 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Anderson

When
March 4, 7:05 AM CST to 7:07 AM CST
Where
Anderson County, 3.5 mi SE of Palestine to 3.11 mi WSW of Deanwright
Measured
61 kt (70 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
31.712, -95.591

A possible tornado occurred near Hwy 19 and FM 150 between Palestine and Elkhart, but the report could not be corroborated by local residents, video or radar. Some trees were snapped and large tree limbs were torn down in a confined area which could have been caused by a microburst. Minor damage to objects on roofs were also reported.

Thunderstorm Wind, Anderson

When
March 4, 8:05 AM CST
Where
Anderson County, 2.11 mi NNE of Palestine Arpt
Measured
48 kt (55 mph) estimated gust
Property damage
$6,000
Reported by
Other Federal Agency
Coordinates
31.796, -95.710

The roof was blown off a manufactured home near FM 3324 and Hwy 287 to the northwest of Palestine. The nearby AWOS reported a 54 mph wind gust at the time.

Hail, Milam

When
March 4, 8:40 AM CST
Where
Milam County, Gause
Measured
0.75 in hail
Reported by
Social Media
Coordinates
30.770, -96.700

Dime sized hail in the Gause area.

Thunderstorm Wind, Milam

When
March 4, 8:40 AM CST
Where
Milam County, 1.82 mi SE of Gause
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
30.750, -96.680

Projects for a theme park were destroyed at a property in the Gause area. An 88 ft and 32 ft prop were destroyed. Silos were also moved on the property.

Thunderstorm Wind, Robertson

When
March 4, 8:55 AM CST
Where
Robertson County, Mumford
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
Broadcast Media
Coordinates
30.730, -96.550

Large tree limbs were broken off at a home in the Mumford area. One tree limb fell on and punctured the roof, causing rain to poor into the home. It is possible this damage may have been caused by a brief tornado based on a short video clip of the damage from local broadcast media, but that determination was too difficult to make without a ground survey.

Hail, Robertson

When
March 4, 9:10 AM CST
Where
Robertson County, 3.15 mi NW of Benchley
Measured
1 in hail
Reported by
NWS Employee
Coordinates
30.780, -96.490

NWS HGX relayed a report of quarter sized hail 10 miles northwest of Bryan.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881216, 881218, 881039, 881040, 881174, 881041.